Hurricane (Typhoon), Bay
- When
- August 28, 6:00 PM EST to August 30, 12:00 AM EST
- Where
- Bay forecast zone
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.238, -85.633 (the zone’s center; the record gives no point)
Catastrophic Hurricane Katrina came ashore early Monday morning, August 29, just east of Grand Isle in southeast Louisiana with 125-mph winds. The maximum sustained and peak winds of 37 and 46 knots, respectively, were recorded at the Buoy 42039, 80 miles south of Panama City, FL.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Catastrophic Hurricane Katrina came ashore early Monday morning, August 29, just east of Grand Isle in southeast Louisiana with 125-mph winds. The maximum sustained and peak winds of 37 and 46 knots, respectively, were recorded at the Buoy 42039, 80 miles south of Panama City, FL. The lowest sea level pressure recorded was 1000.2 mb at Buoy 42039. Rainfall totals for the 48-hour period ranged from one to three inches. Maximum storm surge heights ranged from five feet from Wakulla County westward and two feet across Taylor and Dixie counties. Severe beach erosion occurred across coastal Walton County as well as coastal portions of Bay and Gulf counties. Moderate beach erosion was observed from St George Island to Bald Point of Franklin County. Law enforcement officials reported some county roads flooded across coastal Walton County. Mandatory evacuations were ordered for coastal areas of Walton, Gulf, Franklin and Wakulla counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 28, 1:15 PM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT SUN AUG 28 2005
.SYNOPSIS...SPIRAL BANDING FROM KATRINA WELL ENTRAINED OVER THE
CWA...ESPECIALLY THE COASTAL WATERS...BUT CONVECTION SLOWLY BUILDING
OVER INLAND THIS AFTERNOON. PRECIP WATER VALUES AROUND 2 INCHES...&
ATMOSPHERE REMAINS UNSTABLE. HEATING THIS AFTERNOON SHOULD HELP
DEVELOPMENT. WINDS ACROSS INLAND AREAS GRADUALLY COMING UP...WHILE
OVER THE COASTAL WATERS...BUOYS ARE SHOWING EAST 25-35 KNTS...SEAS
15-20 FT AND HIGHER. ON CURRENT TRACK...& WITH KATRINA AT CAT 5 NOW
& PROBABLE LAND FALL OF CAT 4...MAINLY A COASTAL EVENT FOR THE
CWA...WITH MAJOR CONCERN OF COASTAL BEACH EROSIONS & FLOODING. THEN
AS KATRINA MOVES INLAND MONDAY...EXPECT PANHANDLE & SE AL TO FEEL
THE MOST EFFECTS...WITH WIND & RAIN. ALSO WITH SPIRAL BANDS...SOME
ISOLATED THREAT OF SEVERE WEATHER...TORNADOES. RAIN AMOUNTS EXPECTED
TO BE 2-4 INCHES...WITH ISOLATED AREAS 4-6 INCHES. AT THIS
TIME...THIS WOULD CREATE ONLY MINOR FLOODING. PLEASE SEE THE
OFFICIAL HLSTAE STATEMENT...& NHC OFFICAL FORECAST.
&&
.SHORT TERM...TONIGHT THROUGH MONDAY.
GFS MODEL GUIDANCE REMAINS VERY CLOSE TO THE OFFICIAL FORECAST OF
HUR. KATRINA. EXPECTING LAND FALL MONDAY MORNING. WIND...RAIN & SEAS
WILL GRADUALLY INCREASE TONIGHT TO MONDAY MORNING BEFORE IT MOVES
INLAND OVER CENTRAL LA. TROPICAL STORM FORCE WINDS EXPECTED OVER THE
EASTERN FL PANHANDLE COUNTIES...WHILE LESSER IN OTHER AREAS. RAIN
AMOUNTS GENERALLY EXPECTED TO ONLY CAUSE MINOR FLOODING OVER PARTS
OF THE CWA INITIALLY...BUT WILL BE MONITORED AS RIVERS RISE FROM
RUNOFF. SPIRAL BANDING EXPECTED TO BRING RAIN TO THE CWA...WITH SOME
ISOLATED SEVERE THREAT...TORNADOES...ESPECIALLY DURING THE DAY LIGHT
HOURS. MODEL GUIDANCE HAS KATRINA MOVING NORTH INLAND ON MONDAY TO
TUESDAY...WITH A GOOD SPIRAL BAND LIFTING ACROSS THE CWA. HENCE POPS
REMAIN HIGH MONDAY NIGHT TO TUESDAY.
.LONG TERM...TUESDAY THROUGH SUNDAY.
AS THE REMNANTS OF KATRINA MOVE NORTHEAST OVER THE TN & OH
VALLEYS...A FRONTAL BOUNDARY/LOW PRESSURE TROUGH WILL DRIFT ACROSS
THE SE U.S. TUESDAY WILL SEE SOME CHANCES OF RAIN...WHILE ON
WEDNESDAY...A WEST TO NORTHWEST WIND FLOW SPREADS DRIER AIR & A
LOWER CHANCE OF RAIN TO THE CWA. THE BOUNDARY IS FORECAST TO BE EAST
OF THE CWA BY LATE WEDNESDAY. THEN THURSDAY THROUGH SUNDAY...A
LARGE HIGH PRESSURE SYSTEM FILTERS IN FROM THE NW...BRINGING MORE
DRY AIR WITH N-NE WINDS. POPS WILL BE BELOW CLIMATE THURSDAY THROUGH
SUNDAY...AS THE SURFACE HIGH PRESSURE MOVES EAST & FILTERS SOUTH TO
N FL. TEMPS WILL GENERALLY BE LOWS IN THE LOWER/MID 70S...SOME
POSSIBLE UPPER 60S OVER SE AL & SW GA...WHILE HIGHS IN THE LOWER/MID
90S...ISOLATED UPPER 80S SE AL & SW GA.
&&
.MARINE... CURRENT OFFSHORE BUOY DATA HAS 16-23 FEET WITH 25-35 KTS
& GUSTY. CURRENT PROXIMITY OF KATRINA CLOSEST AT THIS TIME TO THE
COASTAL WATERS...BUT EXPECT A BIT HIGHER OVERNIGHT. THEN GRADUALLY
LOWERING MONDAY. NEAR SHORE WILL SEE LOWER WINDS & SEAS.
&&
.AVIATION...SCT SHRA AND ISOLD TSRA CURRENTLY MOVING NORTHWEST
AROUND 15 KTS ACROSS THE THE FL PANHANDLE...BIG BEND AND ADJACENT
COASTAL WATERS THIS AFTERNOON AND INTO SOUTH GA AND AL. STORMS WILL
CONTINUE TO DEVELOP THROUGH THE AFTERNOON POSSIBLY CAUSING LOCALIZED
MVFR VSBY CONDITIONS. CLOUD COVERAGE WILL CONTINUE TO INCREASE AND
CIGS WILL LOWER AS HURRICANE KATRINA APPROACHES THE CENTRAL GULF
COAST. MVFR CONDITIONS WILL PREVAIL THEN DETERIORATE TO IFR MONDAY
AFTERNOON AS THE HURRICANE MAKES LANDFALL.
&&
.FIRE WEATHER...NO CONCERNS EXCEPT FOR HIGH DISPERSION DUE TO HIGH
TRANSPORT WINDS. WE MAY FLIRT WITH RED FLAG CRITERIA LATE IN THE
WEEK.
&&
.HYDROLOGY...REFER TO THE HYDROLOGIC OUTLOOK (MIAESFTAE, WMO HEADER
FGUS72 KTAE) FOR A DETAILED DISCUSSION ON THE EXPECTED IMPACTS FROM
KATRINA. ESSENTIALLY, ONLY MINOR RIVERINE FLOODING IS EXPECTED AT
THIS TIME, WITH A GREATER THREAT FOR FLOODING IN THE FLASHIER SMALL
STREAMS AND OTHER POOR DRAINAGE AREAS IN AREAS THAT ARE AFFECTED BY
A PERSISTENT FEEDER BAND.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 77 86 77 89/ 60 80 70 60
PANAMA CITY 79 86 79 87/ 70 80 80 70
DOTHAN 75 85 75 87/ 60 80 80 70
ALBANY 77 87 76 89/ 50 80 70 60
VALDOSTA 75 87 77 88/ 40 80 60 50
CROSS CITY 77 88 77 87/ 50 80 60 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH MONDAY 4 PM.
GA...NONE.
FL...TROPICAL STORM WARNING FROM DESTIN TO INDIAN PASS
INLAND TROPICAL STORM WARNING INLAND PORTIONS OF
INLAND GULF...BAY...WALTON.
COASTAL FLOOD WATCH AND HEAVY SURF ADVISORY THRU MONDAY
FOR FRANKLIN...WAKULLA...JEFFERSON...TAYLOR...DIXIE
SCA APALACHICOLA RIVER EAST TO SUWANEE RIVER.
FLOOD WATCH EASTERN FL PANHANDLE.
&&
LONG TERM/PUBLIC/MARINE...MCT
SHORT TERM/AVIATION/FIRE WEA...RB/KGG/AHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 431 PM EDT SUN AUG 28 2005 GAZ142-282130- EARLY- 431 PM EDT SUN AUG 28 2005 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EARLY COUNTY... AT 429 PM EDT(329 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTH OF BLAKELY...MOVING NORTHWEST AT 20 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. ALSO...THIS STORM IS CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...VERY HEAVY DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 24-BLOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 456 PM EDT SUN AUG 28 2005 FLZ034-282215- DIXIE- 456 PM EDT SUN AUG 28 2005 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DIXIE COUNTY... AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 23 MILES SOUTHEAST OF CROSS CITY...MOVING NORTHWEST AT 20 MPH. THIS STORM WILL BE NEAR... 6 MILES SOUTH OF CROSS CITY BY 545 PM EDT. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH WITH GUSTS TO 45 MPH....TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 24-BLOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 516 PM EDT SUN AUG 28 2005 FLZ017-GAZ157-282200- DECATUR-LEON- 516 PM EDT SUN AUG 28 2005 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DECATUR COUNTY IN GEORGIA AND LEON COUNTIES IN FLORIDA... AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTHEAST OF TALLAHASSEE...MOVING NORTHWEST AT 20 MPH. WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. ALSO...THIS STORM IS CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...VERY HEAVY DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 24-BLOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 635 PM EDT SUN AUG 28 2005 FLZ018-019-282300- JEFFERSON-MADISON- 635 PM EDT SUN AUG 28 2005 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JEFFERSON AND MADISON COUNTIES... AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF MADISON...MOVING NORTHWEST AT 20 MPH. THIS STORM MAY CLIP NORTHEAST MOST JEFFERSON COUNTY. WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM ALONG WITH OCCASIONAL LIGHTNING AND BRIEF HEAVY DOWNPOURS. 24-BLOCK
The national radar mosaic for the moment the first event began.
7 hurricane (typhoon). Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, August 2005The 2005 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471177, 5471178, 5471179, 5471180, 5471181, 5471182, 5471183.